Lungs Home > Chantix and Weight Gain
Certain side effects may develop with the use of Chantix, and weight gain appears to be one of them. However, since people generally gain weight when they quit smoking, this problem may not be caused by the medication. If you are taking Chantix and weight gain occurs, talk to your healthcare provider so that he or she can suggest lifestyle changes or recommend another drug.
Weight gain is a frequent side effect of Chantix™ (varenicline tartrate). However, the exact percentage of people who gained weight while taking the drug was not reported. In general, the term "frequent" means that it occurred in at least 1 percent of people. However, since weight gain is a common problem in people trying to quit smoking, it is difficult to tell whether it is caused by Chantix or is just due to stopping smoking.
People often gain weight when they stop smoking, due to several reasons. Every time you smoke a cigarette, your metabolism temporarily increases, helping you to burn more calories. When you stop smoking, your metabolism may slow down a bit. Also, food and drinks seem to taste better when you stop smoking, which may lead you to increase your eating and drinking. In addition, many people struggle with an "oral fixation" after stopping smoking, always needing to have something in their mouth. This may lead to overeating.
Typically, most people gain about 10 pounds or less when they stop smoking. A few adjustments, such as getting a little more physical activity or making more healthy food choices, can help with any weight gain that occurs.
Gaining a little weight is common when people stop smoking and may also be a possible side effect of Chantix. However, if you are noticing a large amount of weight gain with Chantix, talk to your healthcare provider. He or she may also look for other causes, such as certain types of medical conditions. Your healthcare provider may give you some suggestions, such as eating heart-healthy foods, exercising more, and limiting your intake of alcohol. If the weight gain continues, he or she may also recommend other lifestyle changes or possibly switching to another treatment.
(Click BMI Calculator to see if your weight is within a healthy range.)